Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 113, NWS Quad Cities, IA

August 7, 2013Benton County, Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 7, 2013, 1:55 AM CDT for Benton County, Iowa County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2013, 1:55 AM CDT (06:55 UTC)
Expired
Aug 7, 2013, 2:30 AM CDT
In force
35 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, IA, Iowa County, IA

The radar

The Quad Cities radar (KDVN), 129 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2597 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2597 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WUUS53 KDVN 070655
SVRDVN
IAC011-095-070730-
/O.NEW.KDVN.SV.W.0113.130807T0655Z-130807T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 AM CDT WED AUG 7 2013

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BENTON COUNTY IN EAST CENTRAL IOWA...
  NORTHWESTERN IOWA COUNTY IN EAST CENTRAL IOWA...

* UNTIL 230 AM CDT

* AT 151 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELLE
  PLAINE...AND MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LUZERNE...KEYSTONE...BLAIRSTOWN...VAN HORNE...NEWHALL...NORWAY AND
  WATKINS.

OTHER LOCATIONS AFFECTED INCLUDE HANNEN LAKE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4209 9192 4187 9186 4183 9230 4201 9231
TIME...MOT...LOC 0655Z 259DEG 27KT 4193 9229

HAIL...1.00IN
WIND...60MPH

$$
DLF
1 follow-up statement
202 
WWUS53 KDVN 070714
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
214 AM CDT WED AUG 7 2013

IAC011-095-070723-
/O.CAN.KDVN.SV.W.0113.000000T0000Z-130807T0730Z/
IOWA IA-BENTON IA-
214 AM CDT WED AUG 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BENTON AND
NORTHWESTERN IOWA COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4209 9192 4187 9186 4183 9230 4201 9231
TIME...MOT...LOC 0713Z 259DEG 27KT 4195 9211

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:20 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 6, 11:20 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 PM CDT TUE AUG 6 2013

.SYNOPSIS...
ISSUED AT 348 PM CDT TUE AUG 6 2013

WARM TO VERY WARM AND VERY HUMID CONDITIONS PREVAIL OVER THE AREA
THIS AFTERNOON...WITH WIDESPREAD TEMPS IN THE 80S AND DEWPTS
AROUND 70F/L70S. A COMPACT UPPER LEVEL DISTURBANCE IS PASSING
QUICKLY THROUGH SOUTHEAST IA ATTIM...BUT NOT MUCH IN WAY OF PCPN
DUE TO PRONOUNCED MID LEVEL CAPPING INVERSION PER 19Z RAOB.
SURFACE LOW WAS ANALYZED INTO WESTERN MN AT 18Z WITH PRE-FRONTAL
TROUGH INTO WESTERN IA AND A COUPLE OF COLD FRONTS FURTHER NORTHWEST
WITH THE MAIN COLD FRONT SLIPPING INTO NORTHERN SD. UPPER AIR
ANALYSIS SHOWS 100+ KT JET STREAK EXTENDING FROM THE NORTHERN
PLAINS TO GREAT LAKES...WITH SEVERAL DISTURBANCES IN WEST/NORTHWEST
FLOW ALOFT

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 348 PM CDT TUE AUG 6 2013

PCPN CHCS/TIMING/SEVERE THREAT TONIGHT MAIN CHALLENGES.

ISOLD SHOWER/STORM POSSIBLE NEXT FEW HOURS WITH PASSAGE OF THE
UPPER LEVEL DISTURBANCE. THEN APPEARS START TO THIS EVE MAY BE
FAIRLY QUIET GIVEN PRONOUNCED MID LEVEL CAPPING INVERSION AND
ABSENCE OF FORCING WITH MAIN FORCING AND FOCUS FOR STORM
DEVELOPMENT SHIFTS BACK TO NORTH/WEST ATTENDANT TO SURFACE COLD
FRONT... DIVERGENCE FROM UPPER JET AND SHEARING UPPER LEVEL
DISTURBANCE SLIDING EWD FROM SD. IN TIME...LATER THIS EVE AND
OVERNIGHT RAIN CHCS WILL BE INCREASING AS FORCING WITH DIVERGENCE
FROM RIGHT ENTRANCE REGION OF 500 MB 50+ JET AND 100+ KT 250 MB
JET...UPPER LEVEL DIFFLUENCE...MID LEVEL SHORTWAVE AND FRONT ALL
INTERACT WITH DEEP MOISTURE WITH SURFACE DEWPTS AROUND 70/70S
AND PWATS NEARING 2 INCHES. SUFFICIENT SHEAR WITH BULK SHEAR 0-6KM
OF 30-40 KTS AND MODERATE INSTABILITY WITH MLCAPES OF AROUND 2500
J/KG SUGGESTS POTENTIAL FOR SEVERE STORMS THIS EVENING BUT ALSO
POSSIBLY INTO THE OVERNIGHT WITH BOUNDARY LAYER REMAINING MIXED WITH
POTENTIAL OF SOME BOWING SEGMENTS AND STRONG TO DAMAGING WINDS...
AND SECONDARY THREAT HAIL. VERY HEAVY RAIN OF 1-2 INCHES ALSO
POSSIBLE GIVEN DEEP MOISTURE.

COLD FRONT TO PASS LATE TONIGHT THROUGH MID AM WED TAKING PCPN CHCS
WITH IT. DRIER AIR WILL BE GRADUALLY FILTERING IN ON NORTHWEST
WINDS THAT COULD BE GUSTY AT TIMES. STILL DEWPTS IN 60S MOST OF THE
AREA DURING THE DAY BUT NORTHWEST WINDS SHOULD MAKE IT FEEL
PRETTY COMFORTABLE. COOLEST HIGHS IN THE NORTHWEST CWA WHERE
SOME 70S ARE LIKELY WHILE MID 80S FAR SOUTHEAST WITH FEW WARM SITES
POSSIBLY IN THE UPPER 80S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 348 PM CDT TUE AUG 6 2013

FORECAST FOCUS ON THE NORTHERN HEMISPHERIC STABLE 4 WAVE PATTERN
LOCKED IN FOR MOST OF THIS MONTH. POLAR VORTEX WILL REMAIN ANCHORED
IN PLACE BY STRENGTHENING ATLANTIC BLOCK. THIS WILL KEEP THE MIDWEST
IN A NORTHWEST FLOW ALOFT AND BELOW NORMAL TEMPERATURES. THE ECMWF
INDICATES THE BULK OF THE MCS ACTIVITY TO REMAIN SOUTH OF THE DVN
CWA FOR THE NEXT 7 TO 10 DAYS.

WEDNESDAY NIGHT THROUGH FRIDAY...THE COLD FRONT THAT DROPS ACROSS
THE AREA LATER TONIGHT INTO EARLY WEDNESDAY APPEARS TO STALL IN MO
AND WE WILL KEEP A CHANCE OF SHOWERS OR STORMS IN OUR SOUTHERN CWA.
HOWEVER...THE LATEST GFS/ECMWF RUNS KEEP THE FRONT FAR ENOUGH TO OUR
SOUTH AND ARE ESSENTIALLY DRY. LATER SHIFTS MAY NEED TO ADJUST POPS.

THIS WEEKEND INTO EARLY NEXT WEEK...THE LATEST RUNS OF THE GFS/ECMWF
ARE INDICATING A DRY AND COOL WEEKEND WITH CANADIAN HIGH PRESSURE
BUILDING INTO THE MIDWEST. THIS IS THEN FOLLOWED BY ANOTHER ONE
EARLY NEXT WEEK. POTENTIAL EXISTS FOR HIGHS IN THE 70S AND LOWS
DIPPING INTO THE UPPER 40S AT SOME LOCATIONS. THIS IS COOLER THAN
THE CURRENT ALL BLEND AND LATER SHIFTS MAY NEED TO ADJUST.

HAASE

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1119 PM CDT TUE AUG 6 2013

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS ALL THE
TERMINALS BETWEEN 07/06-07-12Z. THE STRONGEST STORMS MAY PRODUCE
MVFR CONDITIONS WITH POTENTIAL SHORT PERIODS OF IFR CONDITIONS.
GUSTY WINDS OVER 40 MPH AND PEA SIZED HAIL ARE ALSO POSSIBLE.
SKIES TO CLEAR BY MID MORNING AS COLD FRONT PASSES ACROSS THE AREA
WITH NW WINDS OF 5 TO 15 MPH.

NICHOLS

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...05
SHORT TERM...05
LONG TERM...HAASE
AVIATION...NICHOLS
Hazardous weather outlook, Aug 6, 3:52 PM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT TUE AUG 6 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
352 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND BECOME FAIRLY WIDESPREAD
TONIGHT AHEAD OF A COLD FRONT. A FEW OF THE STORMS COULD BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER HAS
MUCH OF THE OUTLOOK AREA IN A SLIGHT RISK OF SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING MAINLY
SOUTH OF INTERSTATE 80. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT
THIS TIME. THUNDERSTORMS ARE AGAIN POSSIBLE LATE SUNDAY AND SUNDAY
NIGHT. IT IS TOO EARLY TO DETERMINE THE RISK FOR SEVERE WEATHER WITH
THESE SUNDAY STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 6, 9:56 PM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 PM CDT TUE AUG 6 2013

IAZ064-065-067-077-078-070400-
CEDAR-JOHNSON-LOUISA-MUSCATINE-WASHINGTON-
956 PM CDT TUE AUG 6 2013

...STRONG THUNDERSTORM MOVING ALONG JOHNSON AND WASHINGTON COUNTIES
LINE...

AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RICHMOND...OR 11 MILES NORTH OF
WASHINGTON...MOVING EAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RIVERSIDE AROUND 1000 PM CDT...
  9 MILES SOUTH OF HILLS AROUND 1005 PM CDT...
  LONE TREE AROUND 1015 PM CDT...
  CONESVILLE AROUND 1020 PM CDT...

HAIL UP TO DIME SIZE AND WIND GUSTS AS HIGH AS 40 MPH CAN BE
EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4162 9131 4124 9136 4126 9183 4163 9181
TIME...MOT...LOC 0254Z 268DEG 36KT 4145 9168

DAC
Local storm report, Aug 6, 10:01 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     HAIL             1 WSW KALONA            41.48N 91.71W
08/06/2013  M0.75 INCH       WASHINGTON         IA   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL. HAIL BEGAN AT 957 AND CONTINUES
            AT THE TIME OF THE REPORT.

&&

DC
Local storm report, Aug 6, 10:06 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             KALONA                  41.49N 91.70W
08/06/2013  M0.50 INCH       WASHINGTON         IA   PUBLIC

            VIA EPSOTTER

&&

DC
Special weather statement, Aug 6, 10:38 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1038 PM CDT TUE AUG 6 2013

IAZ052-053-064-065-070445-
LINN-JONES-JOHNSON-CEDAR-
INCLUDING THE CITIES OF...CEDAR RAPIDS...ANAMOSA...IOWA CITY...
TIPTON
1038 PM CDT TUE AUG 6 2013

...STRONG THUNDERSTORM MOVING ALONG LINN AND JOHNSON COUNTIES
LINE...

AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM NEAR FAIRFAX...OR 3 MILES SOUTHWEST OF CEDAR
RAPIDS...MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MOUNT VERNON AROUND 1050 PM CDT...
  STANWOOD AROUND 1120 PM CDT

HAIL UP TO DIME SIZE AND WIND GUSTS AS HIGH TO 40 MPH MAY BE POSSIBLE
WITH THIS STORM.

LAT...LON 4162 9131 4124 9136 4126 9183 4163 9181
TIME...MOT...LOC 0254Z 268DEG 36KT 4145 9168

NICHOLS
Special weather statement, Aug 6, 11:36 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1136 PM CDT TUE AUG 6 2013

IAZ053-054-070600-
JONES-JACKSON-
INCLUDING THE CITIES OF...ANAMOSA...MAQUOKETA
1136 PM CDT TUE AUG 6 2013

ISOLATED STRONG THUNDERSTORM MOVING ALONG JONES AND JACKSON
COUNTIES THROUGH 1 AM...

AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN ISOLATED STRONG THUNDERSTORM 3 NW OF WYOMING IOWA...MOVING
NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BELLEVUE AROUND 100 AM CDT...

HAIL UP TO PENNY SIZE AND WIND GUSTS AS HIGH TO 35 MPH MAY BE POSSIBLE
WITH THIS STORM.

LAT...LON 4162 9131 4124 9136 4126 9183 4163 9181
TIME...MOT...LOC 0254Z 268DEG 36KT 4145 9168

NICHOLS
Special weather statement, Aug 7, 12:43 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1243 AM CDT WED AUG 7 2013

IAZ052-063>065-067-076>078-087-088-070645-
WASHINGTON IA-MUSCATINE IA-LOUISA IA-LINN IA-KEOKUK IA-JOHNSON IA-
JEFFERSON IA-IOWA IA-HENRY IA-CEDAR IA-
1243 AM CDT WED AUG 7 2013

...STRONG STORMS WITH HAIL...

A CLUSTER OF STRONG STORMS WAS MOVING OUT OF CENTRAL IOWA WILL BRING
HAIL UP TO NICKEL SIZE  AND BRIEF HEAVY RAINS TO EAST CENTRAL IOWA.
THE STORMS WERE MOVING EAST AT 20 MPH AND SHOULD BE NEAR THE KESWICK
AND SIGOURNEY AREAS AROUND 1 AM.  THE STORMS SHOULD MAKE IT INTO THE
WASHINGTON AND KALONA AREAS BETWEEN 130 AM AND 2 AM.
&&

LAT...LON 4151 9234 4153 9225 4185 9225 4187 9132
      4108 9133 4109 9214 4116 9214 4116 9234

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:48 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Washington42 min
Aug 6, 9:56 PM CDTSpecial Weather StatementDVNWashington64 min
Aug 6, 10:38 PM CDTSpecial Weather StatementDVNWashington67 min
Aug 6, 11:36 PM CDTSpecial Weather StatementDVNWashington84 min
Aug 7, 12:43 AM CDTSpecial Weather StatementDVNIowa, Johnson, Keokuk, Washington62 min
Aug 7, 2:10 AM CDTSpecial Weather StatementDVNKeokuk65 min
Aug 7, 2:29 AM CDTSevere Thunderstorm WarningDVNKeokuk46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.